MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; MEGA SUTURECUT ND

INTUITIVE SURGICAL, INC ENDOWRIST; MEGA SUTURECUT ND
Model Number 470309-14
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 10/21/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The mega suture cut needle driver instrument involved with this complaint has not been returned for evaluation.Therefore, failure analysis of the product related to the complaint cannot be performed.Site history review: a review of the site's complaint history does not show any additional complaints related to this product and/or this event.Image/video review: no image or video clip for the reported event was submitted for review.Product and event verification: a review of the instrument log for the mega suture cut needle driver instrument (part number: 470309-14, lot number: t10200109-0049) associated with this event has been performed.Per logs, the instrument was last used on (b)(6) 2020 on system sk1671.The alleged event occurred on the last use of the instrument.The surgeon used a backup instrument.This complaint is reportable due to the following: the mega suture cut needle driver instrument is designed to grab and manipulate needles to enable suturing during a da vinci assisted surgical procedure.It was reported that during a da vinci-assisted surgical procedure, one of the jaws from the mega suture cut needle driver instrument broke, and fell inside the patient.The broken jaw was retrieved during the same procedure.The procedure was completed with injury to the patient.All fragments were retrieved and no additional surgical intervention was required.However, unintended fragment(s) falling into the patient may require surgical intervention.At this time, it is unknown what caused the breakage to occur.The product is not implantable.
 
Event or Problem Description
It was reported that during a da vinci-assisted inguinal hernia repair surgical procedure, one of the jaws from the mega suture cut needle driver instrument broke and fell inside the patient.The broken jaw was retrieved during the same procedure.The procedure was completed with no injury to the patient.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained additional information: the instrument was not inspected prior to use.The instrument was on its last use.The surgeon was suturing when the instrument¿s jaw fell inside the patient.Before the jaw was broken off, the instrument functioned normally and there was no instrument collision during the procedure.The surgeon used a backup instrument and continued with the procedure.The hospital could not provide any patient related information due to hippa policy.
 
Additional Manufacturer Narrative
Based on a re-evaluation of the complaint information, this complaint has been reclassified as an adverse event and product problem rather than just a product problem as previously reported due to the report of a fragment falling into the patient.Intuitive surgical, inc.(isi) received the instrument involved with this complaint and completed the device evaluation.Failure analysis investigation confirmed/replicated the reported complaint.The instrument was found to have a broken grip-tip at the grip base.A piece approximately 0.11" x 0.33" was found to be broken off and was not returned.The root cause of this failure is attributed to the user.Corrected information can be found the following fields: updated section b1 to be adverse event and product problem updated section b2 to be required intervention updated section h1 to add serious injury updated d4 to include udi number d9 updated per receipt of device.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
MEGA SUTURECUT ND
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
david wang
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key10841051
Report Number2955842-2020-11200
Device Sequence Number4135320
Product Code NAY
UDI-Device Identifier00886874112434
UDI-Public(01)00886874112434(10)T10200109
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K131861
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 10/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470309-14
Device Catalogue Number470309
Device Lot NumberT10200109 0049
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/21/2020
Supplement Date Received by Manufacturer10/21/2020
Initial Report FDA Received Date11/14/2020
Supplement Report FDA Received Date06/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/09/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown